FDA: Codeine, Tramadol unsafe for children under 12
- Author: Lila Blake Apr 22, 2017,
Apr 22, 2017, 0:42
On April 20, the FDA issued a consumer alert warning parents that codeine and tramadol, which are both opioids, can cause risky breathing problems in children. That can cause the level of narcotics in their bloodstream to rise too high and too quickly, risking overdose, the agency explained.
The agency also warned against using the drugs in young people between 12 and 18 who are obese or have breathing problems such as sleep apnea or lung disease.
To view the full article, register now. The FDA is ordering major label changes on prescription drugs containing codeine and tramadol-a requirement that will affect dozens of companies, ranging from giants like Johnson & Johnson to lesser-known names like Vertical Pharmaceuticals of Bridgewater, New Jersey.
Tramadol is a prescription drug that is only approved for adults to treat pain, the agency noted.
On Thursday the FDA said it will require prescriptions that require codeine or tramadol to have a warning a label that warns against using them in children or women who are breast-feeding. Codeine also is used in cough syrup and cold remedies and sometimes is combined with other medications, such as acetaminophen.
A 2012 review of pediatric deaths linked to codeine use resulted in an FDA boxed warning restricting its use in children younger than 18 years to treat pain after surgery to remove tonsils and adenoids.
The FDA plans to hold a public advisory committee meeting later this year to discuss the broader use of prescription opioid cough and cold medicine in children, he said. A search of the FDA Adverse Event Reporting System (FAERS) database from January 1969 to May 2015 identified 64 worldwide cases of respiratory depression, including 24 deaths, with codeine-containing medications in children 18 years old.
The agency on Thursday ordered several alternations in labels to underscore the risks of the drugs to children.
Tramadol, another opioid painkiller, was also mentioned in the most recent FDA warning.
"Today's actions build on a better understanding of this very serious safety issue, based on the latest evidence", Throckmorton said.
"We understand that there are limited options when it comes to treating pain or cough in children, and that these changes may raise some questions for health care providers and parents". Parents can ask their doctor or pharmacist if a certain medication contains such narcotics before purchasing and administering to children. Finally, FDA is adding a strengthened Warning to mothers that breastfeeding is not recommended when taking codeine or tramadol medicines due to the risk of serious adverse reactions in breastfed infants.
Conclusively, parents should actively check for any warning labels on medication that they plan to give to their children.